Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The heat kernel weighted Hodge Laplacian
on noncompact manifolds

Author: Edward L. Bueler
Journal: Trans. Amer. Math. Soc. 351 (1999), 683-713
MSC (1991): Primary 58A14, 35J10, 58G11
MathSciNet review: 1443866
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: On a compact orientable Riemannian manifold, the Hodge Laplacian $\triangle $ has compact resolvent, therefore a spectral gap, and the dimension of the space $\mathcal{H}^{p} = \ker \triangle ^{p}$ of harmonic $p$-forms is a topological invariant. By contrast, on complete noncompact Riemannian manifolds, $\triangle $ is known to have various pathologies, among them the absence of a spectral gap and either ``too large'' or ``too small'' a space $\mathcal{H}^{p}$. In this article we use a heat kernel measure $d\mu $ to determine the space of square-integrable forms and to construct the appropriate Laplacian $\triangle _{\mu }$. We recover in the noncompact case certain results of Hodge's theory of $\triangle $ in the compact case. If the Ricci curvature of a noncompact connected Riemannian manifold $M$ is bounded below, then this ``heat kernel weighted Laplacian'' $\triangle _{\mu }$ acts on functions on $M$ in precisely the manner we would wish, that is, it has a spectral gap and a one-dimensional kernel. We prove that the kernel of $\triangle _{\mu }$ on $n$-forms is zero-dimensional on $M$, as we expect from topology, if the Ricci curvature is nonnegative. On Euclidean space, there is a complete Hodge theory for $\triangle _{\mu }$. Weighted Laplacians also have a duality analogous to Poincaré duality on noncompact manifolds. Finally, we show that heat kernel-like measures give desirable spectral properties (compact resolvent) in certain general cases. In particular, we use measures with Gaussian decay to justify the statement that every topologically tame manifold has a strong Hodge decomposition.

References [Enhancements On Off] (What's this?)

  • [A] Michael T. Anderson, $L^{2}$ harmonic forms on complete Riemannian manifolds, in ``Geometry and Analysis on Manifolds: Proceedings Katata-Kyoto 1987,'' (Toshikazu Sunada, ed.) Springer, Berlin (1988), 1-19. MR 89j:58004
  • [AV] A. Andreotti and E. Vesentini, Carleman estimates for the Laplace-Beltrami equation on complex manifolds, Publications mathematiques de l'Institut der Hautes Etudes Scientifiques no. 25 (1965). MR 30:5333
  • [AM] A. Arai & I. Mitoma, De Rham-Hodge-Kodaira decomposition in $\infty $-dimensions, Math. Ann. 291 (1991), 51-73. MR 92k:58007
  • [Bi] Jean-Michel Bismut, The Witten complex and the degenerate Morse inequalities, J. Differential Geom. 23 (1986), 207-240. MR 87m:58169
  • [Cha1] Issac Chavel, Eigenvalues in Riemannian Geometry, Academic Press, Orlando, 1984. MR 86g:58140
  • [Cha2] Issac Chavel, Riemannian Geometry-A Modern Introduction, Cambridge University Press, Cambridge, U. K., 1993. MR 95j:53001
  • [CG] J. Cheeger & D. Gromoll, On the structure of complete manifolds of nonnegative curvature, Ann. of Math. 96 (1972), 413-443. MR 46:8121
  • [Che] Paul R. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Funct. Anal. 12 (1973), 401-414. MR 51:6119
  • [CFKS] Hans L. Cycon, Werner Kirsch, Richard G. Froese, & Barry Simon, Schrödinger Operators with Application to Quantum Mechanics and Global Geometry, Springer, Berlin, 1987. MR 88g:35003
  • [Da1] E. B. Davies, Heat Kernels and Spectral Theory, Cambridge University Press, Cambridge, U. K., 1989. MR 90e:35123
  • [Da2] E. B. Davies, Pointwise bounds on the space and time derivatives of heat kernels, J. Operator Theory 21 (1989), 367-378. MR 90k:58214
  • [Dod] Jozef Dodziuk, $L^{2}$-harmonic forms on rotationally symmetric Riemannian manifolds, Proc. Amer. Math. Soc. 77 no. 3 (1979), 395-400. MR 81e:58004
  • [Don] Harold Donnelly, The differential form spectrum of hyperbolic space, Manuscripta Math. 33 (1981), 365-385. MR 82f:58085
  • [DonL] Harold Donnelly & Peter Li, Lower Bounds for the Eigenvalues of Riemannian Manifolds, Michigan Math. J. 29 (1982), 149-161. MR 83g:58069
  • [DonX] Harold Donnelly & Frederico Xavier, On the differential form spectrum of negatively curved Riemannian manifolds, Amer. J. Math. 106 (1984), 169-185. MR 85i:58115
  • [DriH] Bruce Driver & Yaozhong Hu, On heat kernel logarithmic Sobolev inequalities, in ``Proceedings of the Fifth Gregynog Symposium" (I. M. Davies et al. eds.) Stochastic Analysis and Applications, World Scientific, NJ (1996), 189-200. MR 98h:58183
  • [DriL] Bruce Driver & Terry Lohrenz, Logarithmic Sobolev inequalities for pinned loop groups, J. Funct. Anal. 40 (1996), 381-448. MR 97h:58176
  • [ER] K. D. Elworthy & S. Rosenberg, The Witten Laplacian on negatively curved simply connected manifolds, Tokyo J. Math. 16 (1992), 513-524. MR 94j:58171
  • [EF1] Jose F. Escobar & Alexandre Freire, The spectrum of the Laplacian of manifolds of positive curvature, Duke Math. J. 65, no. 1 (1992), 1-21. MR 93d:58174
  • [EF2] Jose F. Escobar & Alexandre Freire, The differential form spectrum of manifolds of positive curvature, Duke Math. J. 69, no. 1 (1993), 1-41. MR 94b:58097
  • [Ga] Matthew P. Gaffney, Hilbert space methods in the theory of harmonic integrals, Trans. Amer. Math. Soc. 78 (1955), 426-444. MR 16:957a
  • [GW] R. E. Greene & H. Wu, Function Theory on Manifolds Which Possess a Pole, Lecture Notes in Mathematics 699, Springer, Berlin, 1979. MR 81a:53002
  • [Gri] A. A. Grigor'yan, Heat kernel of a noncompact Riemannian manifold, Stochastic analysis (Ithaca, NY, 1993), Proc. Sympos. Pure Math., Amer. Math. Soc., Providence, RI 57 (1995), 239-263. MR 96f:58155
  • [Gro] Leonard Gross, Analysis on Loop Groups, in ``Stochastic Analysis and Applications in Physics'' (A.I. Cardoso, et al., eds.) Kluwer Academic Publishers, Dordrecht (1994). MR 96j:58023
  • [Hs] Elton P. Hsu, Logarithmic Sobolev Inequalities on Path Space, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), 1009-1012. MR 96e:58167
  • [K1] S. Kusuoka, Analysis on Wiener spaces I. Nonlinear maps, J. Funct. Anal. 98 (1991), 122-168. MR 93a:58176
  • [K2] S. Kusuoka, Analysis on Wiener spaces II. Differential forms, J. Funct. Anal. 103 (1992), 229-274. MR 93c:58230
  • [K3] S. Kusuoka, De Rham cohomology of Wiener-Riemannian manifolds, in ``Proceedings of the International Congress of Mathematicians (Kyoto, 1990)," Math. Soc. Japan, Tokyo (1991), 1075-1082. MR 93e:58198
  • [L] John Lott, The Zero-in-the-Spectrum Question, Enseign. Math. (2) 42 (1996), 341-376. MR 97h:58145
  • [MS] P. Malliavin & D. Stroock, Short time behavior of the heat kernel and its logarithmic derivatives, J. Differential Geomerty 44 (1996), 550-570. MR 98c:58164
  • [P] M. Ann Piech, The Exterior Algebra of Wiemann Manifolds, J. Funct. Anal. 28 (1978), 279-308. MR 58:2851
  • [RaS] D. B. Ray & I. M. Singer, $R$-Torsion and the Laplacian on Riemannian Manifolds, Adv. Math. 7 (1971), 145-210. MR 45:4447
  • [ReS] Michael Reed & Barry Simon, Methods of Modern Mathematical Physics, Volume II: Fourier Analysis, Self-Adjointness, Academic Press, New York, 1975. MR 58:12429b
  • [deR] Georges de Rham, Differentiable Manifolds, Springer, Berlin, 1984. MR 85m:58005
  • [Sh] Ichiro Shigekawa, De Rham-Hodge-Kodaira's decomposition on an abstract Wiener space, J. Math. Kyoto Univ. 26 (1986), 191-202. MR 88h:58009
  • [St] Daniel W. Stroock, An Estimate on the Hessian of the Heat Kernel, in ``Itô's Stochastic Calculus and Probability Theory'' (N. Ikeda et al. eds.), Springer, Tokyo (1996). MR 97m:58212
  • [Wa] Frank W. Warner, Foundations of Differentiable Manifolds and Lie Groups, Springer, New York, 1983. MR 84k:58001
  • [Wi] Edward Witten, Supersymmetry and Morse theory, J. Differential Geom. 17 (1982), 661-692. MR 84b:58111

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58A14, 35J10, 58G11

Retrieve articles in all journals with MSC (1991): 58A14, 35J10, 58G11

Additional Information

Edward L. Bueler
Affiliation: Department of Mathematics Sciences, University of Alaska, Fairbanks, Alaska 99775

Keywords: Hodge theory, heat kernels, weighted cohomology, Schr\"{o}dinger operators
Received by editor(s): July 29, 1996
Received by editor(s) in revised form: February 5, 1997
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society